Jump to ContentJump to Main Navigation
Show Summary Details
More options …

The B.E. Journal of Theoretical Economics

Editor-in-Chief: Schipper, Burkhard

Ed. by Fong, Yuk-fai / Peeters, Ronald / Puzzello , Daniela / Rivas, Javier / Wenzelburger, Jan

IMPACT FACTOR 2018: 0.173
5-year IMPACT FACTOR: 0.248

CiteScore 2018: 0.24

SCImago Journal Rank (SJR) 2018: 0.163
Source Normalized Impact per Paper (SNIP) 2018: 0.186

Mathematical Citation Quotient (MCQ) 2018: 0.08

See all formats and pricing
More options …

Genericity with Infinitely Many Parameters

Robert M. Anderson / William R. Zame
Published Online: 2001-02-27 | DOI: https://doi.org/10.2202/1534-5963.1003

Genericity analysis is widely used to show that desirable properties that fail in certain "knife-edge" economic situations nonetheless obtain in "typical" situations. For finite-dimensional spaces of parameters, the usual notion of genericity is full Lebesgue measure. For infinite dimensional spaces of parameters (for instance, the space of preferences on a finite-dimensional commodity space, no analogue of Lebesgue measure is available; the lack of such an analogue has prompted the use of less compelling topological notions of genericity. Christensen (1974) and Hunt, Sauer and Yorke (1992) have proposed a measure-theoretic notion of genericity, which Hunt, Sauer and Yorke call prevalence, which coincides with full Lebesgue measure in Euclidean space and which extends to infinite-dimensional vector spaces. This notion is not directly applicable in most economic settings because the relevant parameter sets are small subsets of vector spaces -- especially cones or order intervals -- not vector spaces themselves. We adapt the notion to economically relevant environments by defining two notions of prevalence relative to a convex set in a topological vector space. The first notion is very easy to understand and apply, and has all of the properties one would desire except that it is not closed under countable unions; the second notion contains the first and has all the good properties of the first notion except simplicity; it is closed under countable unions. We provide four economic applications: 1) generic existence of equilibrium in financial models, 2) generic finiteness of the number of pure strategy Nash equilibria and Pareto inefficiency of "non-vertex" Nash equilibria for games with a continuum of actions and smooth payoffs, 3) generic regularity of exchange economies when some agents are constrained to have 0 endowment of some goods, 4) generic single-valuedness of the core of transferable utility games.

Keywords: genericity; prevalence; shyness; finance; Consumption-Based Capital Asset Pricing Model; regular economies; comparative statics; Nash equilibrium

About the article

Published Online: 2001-02-27

Citation Information: Advances in Theoretical Economics, Volume 1, Issue 1, ISSN (Online) 1534-5963, DOI: https://doi.org/10.2202/1534-5963.1003.

Export Citation

©2011 Walter de Gruyter GmbH & Co. KG, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Giuseppe Lopomo, Luca Rigotti, and Chris Shannon
SSRN Electronic Journal , 2018
Wojciech Olszewski and Alvaro Sandroni
SSRN Electronic Journal, 2008
Xiaohong Chen, Victor Chernozhukov, Sokbae Lee, and Whitney K. Newey
SSRN Electronic Journal, 2012
Patrick Beissner
SSRN Electronic Journal, 2013
Aviad Heifetz, Chris Shannon, and Yossi Spiegel
SSRN Electronic Journal , 2003
Yi-Chun Chen, Alfredo Di Tillio, Eduardo Faingold, and Siyang Xiong
SSRN Electronic Journal, 2012
Itai Arieli and Manuel Mueller-Frank
SSRN Electronic Journal, 2013
Robert P. Lieli and Maxwell B. Stinchcombe
Econometric Theory, 2013, Volume 29, Number 3, Page 517
Robert P. Lieli, Maxwell B. Stinchcombe, and Viola M. Grolmusz
International Journal of Forecasting, 2019, Volume 35, Number 3, Page 878
V. I. Bogachev
Analysis Mathematica, 2018, Volume 44, Number 3, Page 299
Donald W.K. Andrews
Journal of Econometrics, 2017, Volume 199, Number 2, Page 213
A.W. Beggs
Journal of Mathematical Economics, 2015, Volume 60, Page 145
Yuichi Noguchi
Theoretical Economics, 2015, Volume 10, Number 2, Page 411
Fang Fang, Maxwell B. Stinchcombe, and Andrew B. Whinston
Journal of Mathematical Economics, 2010, Volume 46, Number 6, Page 1200
Aviad Heifetz, Chris Shannon, and Yossi Spiegel
Journal of Economic Theory, 2007, Volume 133, Number 1, Page 31
Maxwell B. Stinchcombe
Journal of Economic Theory, 2011, Volume 146, Number 2, Page 656
Mathematical Proceedings of the Cambridge Philosophical Society, 2010, Volume 149, Number 03, Page 553
Alexei V. Zakharov and Constantine S. Sorokin
Social Choice and Welfare, 2014, Volume 43, Number 2, Page 429
Frédéric Bayart
Nonlinearity, 2013, Volume 26, Number 2, Page 353
Andrea Attar, Gwenaël Piaser, and Nicolás Porteiro
Economics Letters, 2007, Volume 95, Number 2, Page 278
Aviad Heifetz and Zvika Neeman
Econometrica, 2006, Volume 74, Number 1, Page 213
Dirk Bergemann and Stephen Morris
Econometrica, 2005, Volume 73, Number 6, Page 1771
Review of Economic Studies, 2006, Volume 73, Number 4, Page 893
Philippe Jehiel, Moritz Meyer-ter-Vehn, Benny Moldovanu, and William R. Zame
Econometrica, 2006, Volume 74, Number 3, Page 585

Comments (0)

Please log in or register to comment.
Log in